Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS Wichita, KS

August 24, 2005Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2005, 7:36 PM CDT for Cowley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2005, 7:36 PM CDT (00:36 UTC)
Expired
Aug 24, 2005, 8:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250036
SVRICT
KSC035-250115-
/O.NEW.KICT.SV.W.0219.050825T0036Z-050825T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 815 PM CDT.

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
  OF WINFIELD TO ARKANSAS CITY...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARKANSAS CITY...ATLANTA...BURDEN...CAMBRIDGE...DEXTER...MAPLE
  CITY...WINFIELD...ROCK...STROTHER FIELD AIRPORT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING 60 MPH WINDS AND 
QUARTER SIZED HAIL.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3746 9711 3700 9711 3701 9653 3745 9655

$$

ES
1 follow-up statement
000 
WWUS53 KICT 250048
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT WED AUG 24 2005

KSC035-250115-
/O.CON.KICT.SV.W.0219.000000T0000Z-050825T0115Z/
COWLEY KS-
748 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COWLEY COUNTY UNTIL
815 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DOUGLASS TO 6 MILES NORTHEAST OF
ARKANSAS CITY...AND MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR DEXTER BY  810 PM CDT.
  NEAR BURDEN BY  815 PM CDT.

THE TOWNS OF STROTHER FIELD AIRPORT...ROCK...MAPLE CITY AND CAMBRIDGE
ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3746 9711 3700 9711 3701 9653 3745 9655

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:36 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 24, 3:36 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED AUG 24 2005

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE LOCATION OF HEAVIEST PRECIP FOR
TONIGHT THROUGH FRI AS ACTIVE LATE SUMMER PATTERN REMAINS IN PLACE.

TONIGHT-THU:
WILL GO AHEAD AND CANCEL THE CURRENT FLOOD WATCH FOR CENTRAL AND
SOUTH CENTRAL KS AND ISSUE ANOTHER ONE FOR ONLY THREE COUNTIES IN SE
KS. WILL GO WITH A WATCH FOR COORDINATION PURPOSES AND ALSO THIS
WOULD BE THE MOST LIKELY COUNTIES TO BE AFFECTED. MOST OF CWA WILL
BE UNDER THE INFLUENCE OF RIGHT ENTRANCE REGION OF UPPER JET FROM
00-06Z. IT APPEARS AFTER 06Z THE BETTER ISENTROPIC LIFT AND 850MB
CONVERGENCE SHIFTS EAST OVER EXTREME EAST KS AND MO. SO FEEL THE
BEST SHOT AT SOME FLOODING TONIGHT WOULD BE BETWEEN 00-06Z TONIGHT.
THE GFS AND UK KEEP THE HEAVIER PRECIP NORTH AND EAST OF THE AREA
WITH ETA A BIT FURTHER SOUTH. WITH THIS DISCREPANCY, WILL ONLY GO
WITH THOSE THREE COUNTIES FOR WATCH TONIGHT. HOWEVER, CURRENTLY
MONITORING WEST-CENTER OK ALONG WITH WEST KS FOR ADDITIONAL
DEVELOPMENT OVER THE NEXT FEW HOURS. IF EITHER OR BOTH OF THESE
AREAS CAN ORGANIZE AN MCS, EVENING SHIFT MAY WANT TO EXPAND FLOOD
WATCH. THE PRECIP SHOULD CONTINUE SHIFTING EAST THROUGH THE DAY THU
WITH MOST OF THE AREA PRECIP FREE BY THU AFTERNOON. FEEL THE MAIN
AREAS OF PRECIP THU WILL BE OVER THE HIGH PLAINS AND EAST OF
FORECAST AREA.

JUST AS THE LAST FEW DAYS MAX TEMPS WILL BE HELD DOWN BY VERY MOIST
GROUNDS AND IT SEEMS THE GFS/MAV NUMBERS ARE WAY OVERDONE.

THU NIGHT-SAT:
STRONG UPPER WAVE WILL DIP SOUTH OVER THE NORTHERN PLAINS ON THU
NIGHT. THE RIGHT ENTRANCE REGION OF A CYCLONICLLY CURVED JET WILL
BRING WIDESPREAD SHOWERS AND STORMS TO PORTIONS OF EASTERN NE AND SW
IOWA. CORFIDI VECTORS WOULD TRACK ANYTHING THAT DEVELOP UP THERE
SOUTH AND MAY AFFECT THE NE PERIPHERY OF FORECAST AREA THU NIGHT.
WEAK SURFACE BOUNDARY SHOULD SINK SOUTH BEHIND THIS STRONG WAVE
THROUGH THE DAY FRI AND SHOULD BE THE FOCUS FOR MORE SHOWERS AND
STORMS. THE BEST SHOT FOR PRECIP SAT AND SAT NIGHT LOOKS TO BE OVER
THE SOUTHERN PORTION OF FORECAST AREA CLOSER TO WHERE THE FRONT
SHOULD BE SITUATED. JUST HAS BEEN THE CASE THE LAST SEVERAL DAYS
SHOULD BE PLENTY OF MOISTURE TO WORK WITH THESE DAYS AS FRONT REALLY
DOES NOT SLAM THOUGH SIGNIFICANTLY DRIER AIR.

WILL WARM MAX TEMPS FOR FRI AND SAT CLOSER TO NORMAL VALUES BUT AM
HESITANT TO GO TOO HIGH WITH CONTINUED MOIST GROUNDS.

SUN-WED:
LEFT SUN THROUGH TUE DRY FOR NOW AS THERE SHOULD BE SOME SUBSIDENCE
BETWEEN THE WAVE THAT LIFTS NORTH OVER THE NORTHERN GREAT LAKES AND
OUR NEXT STRONG WAVE DIGGING OVER THE PACIFIC NORTHWEST. WILL START
TO INTRODUCE SHOWERS AND STORMS AGAIN ON WED AS THIS NEXT POWERFUL
UPPER WAVE STARTS TO DIG OVER THE ROCKIES PLACING MOST OF FORECAST
AREA IN FAVORABLE DIFFLUENCE SW FLOW ALOFT. AT THIS TIME THE GFS
SEEMS TO BE DIGGING THIS SYSTEM DEEPER AND A BIT SLOWER THAN THE ECM
WHICH GOES NEGATIVE TILT WITH IT OVER THE NORTHERN PLAINS.
NEVERTHELESS THE MIDDLE OF NEXT WEEK SHOULD BE ACTIVE ACROSS THE
PLAINS.

WARMED MAXS UP FOR MON AND TUE AS WARM 850MB TEMPS START TO SPREAD
NORTH AHEAD OF APPROACHING WAVE. HOWEVER, STILL A BIT HESITANT TO GO
TOO MUCH ABOVE CLIMO WITH SOME RESIDUAL LOW LEVEL MOISTURE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  92  71  91 /  50  30  20  30
HUTCHINSON      70  92  70  91 /  40  20  20  30
NEWTON          70  91  71  91 /  60  30  20  30
ELDORADO        70  91  72  91 /  60  40  20  30
WINFIELD-KWLD   71  93  73  92 /  50  30  20  30
RUSSELL         68  93  68  89 /  30  10  30  30
GREAT BEND      69  94  69  90 /  30  10  30  30
SALINA          69  93  70  91 /  40  30  40  40
MCPHERSON       69  92  70  91 /  50  30  30  30
COFFEYVILLE     71  90  73  92 /  60  50  20  30
CHANUTE         71  89  72  92 /  60  50  20  40
IOLA            71  89  71  91 /  60  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR KSZ070-
KSZ071-KSZ072.

&&

LAWSON/
Hazardous weather outlook, Aug 24, 4:08 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED AUG 24 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA.
HOWEVER, SOUTH CENTRAL AND SOUTHEAST KANSAS WILL HAVE THE GREATEST
POTENTIAL TO EXPERIENCE AN ISOLATED SEVERE STORM. THE MAIN THREATS
WOULD BE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH.

WITH GROUNDS ALREADY SATURATED, ANY STORM THAT DEVELOPS TONIGHT WILL
HAVE THE POTENTIAL TO PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING IN
SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN
WITH THESE STORMS.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME LATE THURSDAY NIGHT
THROUGH SATURDAY AS A COLD FRONT PUSHES INTO THE KANSAS REGION.
THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY ACCOMPANY THIS
FRONT, PARTICULARLY FRIDAY AFTERNOON AND EVENING. JUST AS THE LAST
FEW DAYS, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
SOME FLOODING. LATER OUTLOOKS WILL BE ABLE TO DEFINE THE MAIN
THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER SOUTH CENTRAL
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

COX/JMC/LAWSON

In the hours before

Local storm report, Aug 24, 6:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     11 SW ANTHONY           37.03N 98.15W
08/24/2005  60 MPH           HARPER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 24, 6:21 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     3 SSW ANTHONY           37.12N 98.05W
08/24/2005  65 MPH           HARPER             KS   TRAINED SPOTTER

0620 PM     HAIL             3 SSW ANTHONY           37.12N 98.05W
08/24/2005  0.75 INCH        HARPER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 24, 6:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     1 SSE FREEPORT          37.18N 97.85W
08/24/2005  65 MPH           HARPER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 24, 6:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     5 ENE METCALF STN       37.10N 97.71W
08/24/2005  60 MPH           SUMNER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 24, 7:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     6 SW MAYFIELD           37.20N 97.61W
08/24/2005  60 MPH           SUMNER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 24, 7:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     9 SSW WELLINGTON        37.16N 97.49W
08/24/2005  70 MPH           SUMNER             KS   TRAINED SPOTTER

0718 PM     TSTM WND DMG     9 SSW WELLINGTON        37.16N 97.49W
08/24/2005                   SUMNER             KS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:13 PM CDTSevere Thunderstorm WarningICTSumner47 min
Aug 24, 7:50 PM CDTSevere Thunderstorm WarningICTSedgwick40 min
Aug 24, 7:53 PM CDTSevere Thunderstorm WarningICTButler52 min
Aug 24, 8:10 PM CDTSevere Thunderstorm WarningICTCowley50 min
Aug 24, 8:20 PM CDTSevere Thunderstorm WarningICTReno40 min
Aug 24, 8:22 PM CDTSevere Thunderstorm WarningICTReno38 min
Aug 24, 8:28 PM CDTTornado WarningICTReno47 min
Aug 24, 8:35 PM CDTSevere Thunderstorm WarningICTHarvey40 min
Aug 24, 8:43 PM CDTSevere Thunderstorm WarningICTElk, Greenwood47 min
Aug 24, 8:50 PM CDTSevere Thunderstorm WarningICTReno49 min
Aug 24, 9:00 PM CDTSevere Thunderstorm WarningICTWilson45 min
Aug 24, 9:20 PM CDTSevere Thunderstorm WarningICTWoodson55 min
Aug 24, 9:31 PM CDTSevere Thunderstorm WarningICTElk, Greenwood30 min
Aug 24, 9:45 PM CDTSevere Thunderstorm WarningICTWilson45 min
Aug 24, 10:28 PM CDTSevere Thunderstorm WarningICTAllen, Neosho47 min
Aug 24, 10:42 PM CDTFlash Flood WarningICTWilson, Woodson4 hr
Aug 25, 12:04 AM CDTFlash Flood WarningICTButler, Greenwood4 hr
Aug 25, 12:26 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson4 hr
Aug 25, 2:59 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson33 min
Aug 25, 3:46 AM CDTFlash Flood WarningICTMarion8 hr
Aug 25, 4:30 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson8 hr
Aug 25, 7:34 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson8 hr
Aug 25, 7:35 AM CDTFlash Flood WarningICTButler, Greenwood8 hr
Aug 25, 7:40 AM CDTFlash Flood WarningICTChase, Marion8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.